Lake Superior, 2009Marine Thunderstorm Winds in Lake Superior, August 9, 2009
August 9, 2009 · NWS MQT · 4 events in 4 counties and zones
A low pressure trough moving through a moist unstable airmass produced strong thunderstorms over eastern Lake Superior on the morning of the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moving through a moist unstable airmass produced strong thunderstorms over eastern Lake Superior on the morning of the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 12:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 12:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
130 AM EDT SUN AUG 9 2009
UPDATED FOR 06Z AVIATION DISCUSSION
.SHORT TERM /TONIGHT AND SUNDAY/...
UPPER TROUGH OVER NORTHERN ROCKIES IS RESULTING IN STRONG SW FLOW
INTO UPR MISSISSIPPI RIVER VALLEY WITH H85 DWPNT OF +19C/PWAT NEAR 2
INCHES ON 12Z KMPX SOUNDING. SFC LOW IS JUST N OF KFSD IN SOUTH
DAKOTA WHILE A SFC WARM FRONT IS LIFTING INTO CNTRL MN AND WCNTRL
WI. CONVECTION THAT PUSHED EAST OF THE TWIN CITIES EARLIER TODAY HAS
ALL BUT ENDED OVER NE WI AS IT OUTRACED BETTER INSTABILITY. THUS
FAR...IT IS QUIET OVR THE CWA IN WAKE OF CONVECTION FM LATE LAST
NIGHT INTO THIS MORNING. MAIN ISSUE IS CONVECTION DEVELOPMENT
TONIGHT AS WARM FRONT LIFTS INTO THE UPR GREAT LAKES.
EARLIER THINKING WAS THAT WARM FRONT WAS GOING TO REMAIN HUNG UP TO
THE SOUTH WITH MORNING CONVECTION. LATEST SFC OBS IN REGION DO SHOW
MORE NWD PROGRESS THOUGH...SO AN ARRIVAL INTO SW UPR MI SEEMS LIKELY
BY THIS EVENING. AN EVEN MORE IMPRESSIVE SURGE OF LOW-LEVEL MOISTURE
IS NOW EVIDENT INTO SOUTHERN WI AND MN WHERE SFC DWPNTS ARE AOA 70F.
ONLY SIGNIFICANT CONVECTION THUS FAR IS OVR EASTERN DAKOTAS ON EDGE
OF FIERCE 800-750MB CAPPING AND WHERE STRONGER HEIGHT FALLS WITH
SHORTWAVE CONGEAL. ELSEWHERE STRONG CAPPING IS PROHIBITING SFC BASED
CONVECTION INTO SRN MN AND IA DESPITE TEMPS NEAR 90 AND DWPNTS WELL
INTO THE 70S. NAM WAS MODEL TO DEVELOP CONVECTION EARLIEST THIS
EVENING...AND THAT MAY OCCUR SINCE A BUILDUP OF CU IS OCCURRING BTWN
KDLH AND KMSP AND INTO NW WI. SPC MESOANALYSIS INDICATES SFC/ML
CAPES UP TO 1000 J/KG AVAILABLE INTO NW WI...WITH MUCAPES UP TO 1000
J/KG LIFTED FM 900-850MB. STILL SOME CINH THOUGH TO OFFSET THE
INSTABILITY...ESPECIALLY SFC/ML BASED.
LATER TONIGHT...03Z TO 06Z...NOSE OF 800 JET OF 40-50KT IS AIMED
INTO NORTHERN WI WITH ML/MUCAPES UP TO 2000J/KG UPSTREAM INTO WI.
800-750MB CAPPING EXCEEDING +12C IS ALIGNED ALONG THE WI BORDER.
OVERALL...BTWN THE HEIGHT FALLS WITH THE SHORTWAVE AND H85 MOISTURE
FLUX CONVERGENCE INTO THE SOUTHERN CWA...EXPECT SHRA AND TSRA IN THE
FORM OF AN MCS TO DEVELOP AND SHIFT EAST AS THE SW LLJ VEERS WEST
AFT 09Z. BASED ON WHERE THE LLJ/CAP EDGE ARE PROJECTED...HIGHEST
POPS EXPECTED OVR CNTRL AND ERN ZONES. BELIEVE THE GFS/REGIONAL
CANADIAN ARE TOO FAR NORTH WITH THE CAP AND TRACK OF MCS OVER LK
SUPERIOR. STRONG CAPE...PWATS IN EXCESS OF 2.00 INCHES...AND BULK
0-6KM SHEAR 30-40 KTS RESULTS IN THE POTENTIAL FOR BOTH HEAVY RAIN
AND LARGE HAIL. GIVEN FZG LEVELS UP TO 16KFT...WOULD TAKE A VERY
STRONG UPDRAFT TO PRODUCE SVR HAIL...BUT DOES SEEM POSSIBLE
CONSIDERING EXTENT OF INSTABILITY AVAILABLE UPSTREAM.
CONVECTION SHOULD DIMINISH QUICKLY WEST TO EAST LATE TONIGHT AS H85
WINDS VEER TO THE WEST AND SHORTWAVE/Q-VECTOR CONVERGENCE AND DEEP
MOISTURE EXIT EAST OUT OF CWA. DRY WEATHER PERSISTS INTO SUNDAY AS
SUBSIDENCE AND DRYING IN THE MID LEVELS SPREAD ACROSS ENTIRE CWA.
TEMPS QUITE TRICKY TOMORROW AS LOW CLOUDS MAY LINGER IN WAKE OF
CONVECTION. KEPT PREVIOUS SHIFTS IDEA OF COOLER TEMPS IN THE NW FLOW
AREAS OF NW AND NCNTRL CWA. MEANWHILE...WITH WRLY FLOW AND H85 TEMPS
STARTING OUT +18C...TEMPS IN THE SCNTRL COULD REACH 90F. MUGGY
CONDITIONS OF TONIGHT WILL CONTINUE INTO SUNDAY AS DWPNTS REMAIN IN
THE 60S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
OTHER THAN THE INITIAL PART OF THIS FORECAST PERIOD...AND THE VERY
END...MUCH OF THIS TIME WILL BE DOMINATED BY A RIDGE OF HIGH
PRESSURE EXTENDING FROM THE CENTRAL PLAINS STATES. THIS WILL RESULT
IN ONE OF THE LONGEST STRETCHES OF MID 70 TO UPPER 80 DEGREE PERIODS
SO FAR THIS SUMMER. IN FACT...AT WFO MQT THE LONGEST STRETCH OF MAX
TEMPS OVER 75F SO FAR THIS YEAR WAS 7 DAYS...ENDING JUNE 25TH.
QUICK SMALLER SCALE CHANGES MAKE THE SUNDAY NIGHT AND MONDAY A
LITTLE TRICKY. A QUICK RIDGE WILL BUILD IN SUNDAY EVENING AS THE
MAIN SFC LOW EXITS INTO FAR SOUTHWESTERN QUEBEC. THIS SHOULD BE
ENOUGH TO KEEP THINGS DRY. ONE SIGNIFICANT DISCREPANCY IN THE MID
RANGE OF THIS FORECAST IS REGARDING THE STRENGTH AND LOCATION OF THE
NEXT SURFACE LOW APPROACHING SUNDAY NIGHT...AND SLIDING ACROSS THE
CWA MONDAY...AND THE 500MB TROUGH WHICH SHOULD CENTER ACROSS LAKE
SUPERIOR/WESTERN UPPER MICHIGAN AT 00Z TUESDAY. WHILE THE 12Z GFS
LOOKED TO BE ON THE DEEPER SIDE OF THE FORECAST ENVELOP OF
OPTIONS...THE NAM WAS MUCH WEAKER. AS A RESULT...WENT MIDDLE OF THE
ROAD...WHICH SEEMS TO LINE UP BETTER WITH THE ECMWF AND 00Z RUN OF
THE CANADIAN MODEL. STILL...IT IS DIFFICULT TO GO AROUND THE THE 12Z
GFS...WHICH DOES PAINT A SOLID 0.25 TO 0.5 INCHES OF QPF OVER MUCH
OF THE CWA BETWEEN 06Z AND 12Z MONDAY.
AFTER THE EXIT OF THIS NEXT LOW/500MB TROUGH MONDAY NIGHT...HIGH
PRESSURE WILL SLIP IN. FARTHER OUT...FOR DAYS 4/WEDNESDAY THROUGH
7/SATURDAY...HIGH PRESSURE WILL REMAIN THE RULE INITIALLY. LOOKING
A THE TIME HEIGHTS...VERY LITTLE MOISTURE ANYWHERE MAKES 10 TO 30
PERCENT CLOUD COVER REASONABLE THROUGH THURSDAY MORNING. FOLLOWED
HPC GUIDANCE FAIRLY CLOSELY...WHICH KEEPS DRY AND WARM WEATHER IN
FOR UPPER MICHIGAN THROUGH LATE THURSDAY EVENING. STILL...MOST OF
THE MODELS STILL HAVE ZONAL FLOW AT 500MB...SO THE FORECAST WILL
LIKELY CHANGE FOR THE END OF THE WORK WEEK.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
EXPECT IFR TO LIFR CONDITIONS TO PERSIST AT BOTH TAF SITES OVERNIGHT
AS MOIST UPSLOPE S-E FLOW PERSISTS. ALSO EXPECT AN INCREASE IN
SHOWERS AND THUNDERSTORMS FOR THE OVERNIGHT HRS AS A TROUGH MOVING
IN FROM THE WEST PROVIDES THE NECESSARY FORCING MECHANISM IN AN
ALREADY UNSTABLE ENVIRONMENT. THE BEST CHANCE FOR THUNDERSTORMS NOW
APPEARS IT WILL BE AT KCMX BTWN 06-08Z AND FM 08-12Z AT KSAW. WINDS
WILL BECOME WRLY LATE TONIGHT INTO EARLY SAT (09-13Z) BEHIND THE
TROUGH AS SHRA/TSRA GRADUALLY COME TO AN END. EXPECT IMPROVING
CIGS/VSBY BY LATE SUNDAY MORNING INTO THE AFTERNOON.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...
WINDS SHOULD REMAIN AT OR BELOW 25KTS THROUGH THE PERIOD. LOW
PRESSURE STRETCHING FROM THE CENTRAL PLAINS TO SOUTHERN MINNESOTA
WILL SHIFT ACROSS LAKE SUPERIOR OVERNIGHT INTO SUNDAY MORNING...AND
TO FAR SOUTHWESTERN QUEBEC BY LATE SUNDAY AFTERNOON. HIGH PRESSURE
WILL SLIDE ACROSS THE UPPER GREAT LAKES SUNDAY EVENING...AND BRIEFLY
BE PUSHED AWAY BY LOW PRESSURE FROM WESTERN ONTARIO MONDAY. LARGER
HIGH PRESSURE FROM THE CENTRAL PLAINS WILL ALLOW A RIDGE TO SWING IN
MONDAY EVENING THROUGH WEDNESDAY. EXPECT PRESSURE TO MOVE FROM
CENTRAL TO EASTERN CANADA...AND DIP A TROUGH ACROSS LAKE SUPERIOR
LATE THURSDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JLA
LONG TERM...KF
AVIATION...VOSS
MARINE...JLA
Hazardous weather outlook, Aug 8, 3:26 PM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EDT SAT AUG 8 2009
MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
426 PM EDT SAT AUG 8 2009 /326 PM CDT SAT AUG 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT THUNDERSTORMS...MAINLY FROM LATE EVENING ON. SOME OF THE
STRONGER STORMS MAY CAUSE HEAVY DOWNPOURS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT ACROSS
WESTERN UPPER MICHIGAN...AND OVER THE ENTIRE AREA ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. PLEASE CONTACT YOUR
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.
LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
426 PM EDT SAT AUG 8 2009 /326 PM CDT SAT AUG 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY...MAINLY OVERNIGHT. SOME OF THE STRONGER
STORMS TONIGHT COULD CAUSE LARGE HAIL...ESPECIALLY OVER THE
SOUTHERN HALF OF LAKE SUPERIOR.
AREAS OF FOG WILL REMAIN POSSIBLE. VISIBILITY IN THE THICKER FOG
COULD FALL BELOW ONE QUARTER MILE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE ON SUNDAY MORNING OVER EASTERN LAKE
SUPERIOR. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT
THROUGH MONDAY.
EXPECT AREAS OF FOG TO LINGER THROUGH SUNDAY NIGHT. THE
VISIBILITY IN THE THICKER FOG COULD FALL BELOW ONE QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT. PLEASE CONTACT
YOUR NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.
LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
426 PM EDT SAT AUG 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
EXPECT THUNDERSTORMS...MAINLY OVERNIGHT. SOME OF THE STRONGER
STORMS TONIGHT COULD CAUSE LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY...AND
AGAIN FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT. PLEASE CONTACT YOUR
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.
KF
In the hours before
Special weather statement, Aug 9, 12:29 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
129 AM EDT SUN AUG 9 2009
MIZ002-003-084-090615-
NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
129 AM EDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 215 AM EDT...
AT 127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF REDRIDGE TO 12 MILES NORTH OF MASS CITY TO 6 MILES NORTH OF MASS
CITY...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF ONTONAGON
TO 15 MILES EAST OF ONTONAGON TO 12 MILES EAST OF ONTONAGON. THESE
STORMS WERE MOVING EAST AT 35 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GREENLAND...
WINONA...
TWIN LAKES...
TOIVOLA...
PAINESDALE...
SOUTH RANGE...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
VOSS
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- August 9, 3:00 AM EST to 3:05 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, 5.61 mi S of Marquette Lighthouse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.470, -87.360
A large jack pine tree was knocked down along Townline Road.
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- August 9, 3:00 AM EST to 3:05 AM EST
- Where
- Marquette to Munising Mi forecast zone, 5.61 mi S of Marquette Lighthouse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.470, -87.360
A large jack pine tree was knocked down along Townline Road.
Marine Thunderstorm Wind, Munising to Grand Marais Mi
- When
- August 9, 3:37 AM EST to 3:40 AM EST
- Where
- Munising to Grand Marais Mi forecast zone, 7.5 mi WSW of Miners Castle Point
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.411, -86.647
The Munising ASOS measured a wind gust of 34 knots.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore
- When
- August 9, 4:00 AM EST to 4:05 AM EST
- Where
- Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 47.180, -87.230
The Stannard Rock C-MAN station measured a wind gust of 35 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191649, 191651, 191654, 191655.